Alert archive / New York / Frost Advisories in 2017
Frost Advisory 9, NWS Binghamton, NY
NWS Binghamton, NY issued this frost advisory at Oct 16, 2017, 2:53 AM EDT for Lackawanna County, Luzerne County, Pennsylvania; 4 counties in New York. It took effect at Oct 17, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2017, 2:53 AM EDT (06:53 UTC)
- In effect from
- Oct 17, 2017, 12:00 AM EDT
- Expired
- Oct 17, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Binghamton, NY
Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY, Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 36 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS71 KBGM 160653 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 253 AM EDT Mon Oct 16 2017 NYZ015>018-PAZ044-047-170700- /O.NEW.KBGM.FR.Y.0009.171017T0400Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 253 AM EDT Mon Oct 16 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT TUESDAY... The National Weather Service in Binghamton has issued a Frost Advisory, which is in effect from midnight tonight to 8 AM EDT Tuesday. * LOCATIONS...Yates, Seneca, Southern Cayuga, and Onondaga Counties in central New York. Lackawanna and Luzerne Counties in northeast Pennsylvania. * TEMPERATURES...In the low to mid 30s. * TIMING...Overnight Monday night. * IMPACTS...Sensitive plants may be killed by frost or freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
5 follow-up statements
595 WWUS71 KBGM 161458 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1058 AM EDT Mon Oct 16 2017 NYZ015>018-PAZ044-047-171200- /O.CON.KBGM.FR.Y.0009.171017T0400Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 1058 AM EDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT TUESDAY... * LOCATIONS...Yates, Seneca, Southern Cayuga, and Onondaga Counties in central New York. Lackawanna and Luzerne Counties in northeast Pennsylvania. * TEMPERATURES...In the low to mid 30s. * TIMING...Overnight Monday night. * IMPACTS...Sensitive plants may be killed by frost or freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
047 WWUS71 KBGM 161919 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 319 PM EDT Mon Oct 16 2017 NYZ015>018-PAZ044-047-171200- /O.CON.KBGM.FR.Y.0009.171017T0400Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 319 PM EDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT TUESDAY... * LOCATIONS...Yates, Seneca, Southern Cayuga, and Onondaga Counties in central New York. Lackawanna and Luzerne Counties in northeast Pennsylvania. * TEMPERATURES...In the low to mid 30s. * TIMING...Later this evening into early Tuesday morning. * IMPACTS...Sensitive plants may be killed by frost or freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
329 WWUS71 KBGM 170256 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1056 PM EDT Mon Oct 16 2017 NYZ015>018-PAZ044-047-171200- /O.CON.KBGM.FR.Y.0009.171017T0400Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 1056 PM EDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... * LOCATIONS...Yates, Seneca, Southern Cayuga, and Onondaga Counties in central New York. Lackawanna and Luzerne Counties in northeast Pennsylvania. * TEMPERATURES...In the mid and upper 30s. * TIMING...Early Tuesday morning. * IMPACTS...Sensitive plants may be killed by frost or freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
710 WWUS71 KBGM 170702 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 302 AM EDT Tue Oct 17 2017 NYZ015>018-PAZ044-047-171200- /O.CON.KBGM.FR.Y.0009.000000T0000Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 302 AM EDT Tue Oct 17 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * LOCATIONS...Yates, Seneca, Southern Cayuga, and Onondaga Counties in central New York. Lackawanna and Luzerne Counties in northeast Pennsylvania. * TEMPERATURES...In the mid 30s. * TIMING...This morning. * IMPACTS...Sensitive plants may be killed by frost or freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
185 WWUS71 KBGM 171207 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 807 AM EDT Tue Oct 17 2017 NYZ015>018-PAZ044-047-171315- /O.EXP.KBGM.FR.Y.0009.000000T0000Z-171017T1200Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 807 AM EDT Tue Oct 17 2017 ...FROST ADVISORY HAS EXPIRED... Temperatures are rising quickly this morning allowing the frost advisory to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at Oct 16, 2:51 AM EDT, 2 minutes earlier.
Area forecast discussion, Oct 16, 2:51 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
251 AM EDT Mon Oct 16 2017
.SYNOPSIS...
In the wake of Sunday's cold front breezy and cooler conditions
will move in for Monday with some lake effect rain showers
across central New York. High pressure will build over the
region Monday night leading to a cold and frosty morning
Tuesday. This high pressure will remain in place over New York
and Pennsylvania for the remainder of the week with a moderating
temperature trend.
&&
.NEAR TERM /THROUGH TUESDAY/...
2 AM...Cold front has exited the region with cold air advection
pattern ushering in much cooler air mass on W/NW flow. Heading
into the latter part of the overnight into Monday morning, 850
mb temperatures dropping below freezing coupled with NW flow off
Lake Ontario will lead to lake effect rain showers developing
across central NY under persisting low stratus deck. Little
change will occur into the early afternoon however by late
afternoon, high pressure will begin to advance toward the area
from the west resulting in showers diminishing. There will also
be some partial sunshine developing over NE PA...possibly as far
north as the southern tier of NY by late day. Temperatures
won't rise too much from morning lows and will generally range
from the upper 40s to the mid 50s...coolest over the higher
elevations of central NY and mildest across the Wyoming Valley
of NE PA.
Monday night, high pressure moves in resulting in diminishing
winds and clearing skies setting up ideal conditions for
radiational cooling. This will result in frost and freeze
conditions for much of the area as lows drop to the low to mid
30s. The mildest lows will be in the Finger Lakes as well as the
Wyoming Valley however it is these zones where the growing
season hasn't officially ended yet so will issue Frost Advisory.
For Tuesday, the ridge slips off to the south resulting in
milder SW flow under abundant sunshine. As a result,
temperatures rebound to the mid 50s to the low 60s for highs.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
250 am update...
Should see an extended period of quiet weather Tuesday night through
Thursday as an upper level ridge builds across the region and a
surface high over the mid-Atlantic region slides to the east.
Temperatures will be on the warm side, with highs in the mid 60s to
lower 70s under mostly sunny skies. Winds will persist from the
south/sw around 5 to 15 mph, and overnight lows will remain steady
in the 40s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
250 am update...
A stronger second upper level ridge axis will build across much of
the ern third of the US Thursday night through the weekend with
850mb temps climbing to +11 to +13 deg C...approximately 1-2
standard deviations above normal. Much of central NY and ne PA will
see temperatures in the lower 70s Saturday and Sunday. Expected
morning lows to fall into the 40s, with patchy valley fog as
well.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
In the wake of a strong cold front, expect low stratus with MVFR cigs
overnight into Monday morning for KRME/KSYR/KITH/KELM. KBGM
will likely drop to fuel alternate MVFR by morning and could
briefly even see IFR cigs. Also, KAVP is VFR as of TAF issuance
but should drop to MVFR by around 8z.
Cigs will gradually improve Monday morning into the early
afternoon with all sites expected to be VFR by 18z.
W/NW winds 10-15 knots with gusts of 20-25 knots will continue
through the day Monday before easing in the evening.
Outlook...
Monday night to Friday...Mostly VFR. Possible early morning
restrictions in fog at KELM each day.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory from midnight tonight to 8 AM EDT Tuesday for
PAZ044-047.
NY...Frost Advisory from midnight tonight to 8 AM EDT Tuesday for
NYZ015>018.
&&
SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...PCF/TACHazardous weather outlook, Oct 16, 12:43 AM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1243 AM EDT Mon Oct 16 2017 NYZ015>018-170445- Yates-Seneca-Southern Cayuga-Onondaga- 1243 AM EDT Mon Oct 16 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold Canadian high pressure system will settle over the region Monday and lead to clear skies, light winds and cold temperatures Monday night. This will set the stage for frost and freeze conditions late Monday night and Tuesday morning across all of central New York and northeast Pennsylvania. Gardeners and those with agricultural interests should monitor later forecasts and look out for freeze watches and warnings, or frost advisories from the National Weather Service. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-048-072- 170445- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Pike- Southern Wayne- 1243 AM EDT Mon Oct 16 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold Canadian high pressure system will settle over the region late Monday and lead to clear skies, light winds and cold temperatures Monday night. This will set the stage for frost and freeze conditions late Monday night and Tuesday morning across all of central New York and northeast Pennsylvania. Gardeners and those with agricultural interests should monitor later forecasts and take actions to protect sensitive plants. The growing season has ended in this area since it is 2 weeks after the average first freeze date. No freeze warnings or frost advisories will be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ044-047-170445- Lackawanna-Luzerne- 1243 AM EDT Mon Oct 16 2017 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold Canadian high pressure system will settle over the region late Monday and lead to clear skies, light winds and cold temperatures Monday night. This will set the stage for frost and freeze conditions late Monday night and Tuesday morning across all of central New York and northeast Pennsylvania. Gardeners and those with agricultural interests should monitor later forecasts and look out for freeze watches and warnings, or frost advisories from the National Weather Service. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 15, 9:27 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG LYSANDER 43.22N 76.47W
10/15/2017 ONONDAGA NY 911 CALL CENTER
TREES... POLES... AND WIRES DOWN
&&
BGMLocal storm report, Oct 15, 9:36 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
936 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG LENOX 43.07N 75.72W
10/15/2017 MADISON NY 911 CALL CENTER
TREES DOWN IN ROAD
&&
BGMLocal storm report, Oct 15, 9:47 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
947 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG VIRGIL 42.52N 76.18W
10/15/2017 CORTLAND NY 911 CALL CENTER
2 TREES IN ROAD
&&
BGMLocal storm report, Oct 15, 9:51 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
951 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG DRYDEN 42.49N 76.30W
10/15/2017 TOMPKINS NY 911 CALL CENTER
TREES AND WIRES DOWN
&&
BGMLocal storm report, Oct 15, 9:53 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
953 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG AUBURN 42.93N 76.57W
10/15/2017 CAYUGA NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN IN CITY
0600 PM TSTM WND DMG LYSANDER 43.22N 76.47W
10/15/2017 ONONDAGA NY 911 CALL CENTER
TREES... POLES... AND WIRES DOWN
0620 PM TSTM WND DMG 1 NW BALDWINSVILLE 43.17N 76.35W
10/15/2017 ONONDAGA NY 911 CALL CENTER
SEVERAL TREES DOWN. ONE LARGE TREE DOWN ON A HOUSE.
0640 PM TSTM WND DMG SULLIVAN 43.05N 75.87W
10/15/2017 MADISON NY 911 CALL CENTER
TREES DOWN IN ROAD
0650 PM TSTM WND DMG FLORENCE 43.43N 75.75W
10/15/2017 ONEIDA NY 911 CALL CENTER
REPORTS OF SEVERAL TREES DOWN... SOME BLOCKING ROADS.
NORTHWEST PART OF COUNTY.
0650 PM TSTM WND DMG LENOX 43.07N 75.72W
10/15/2017 MADISON NY 911 CALL CENTER
TREES DOWN IN ROAD
0657 PM TSTM WND DMG 1 NW ONEIDA 43.09N 75.68W
10/15/2017 MADISON NY 911 CALL CENTER
TREES DOWN... BLOCKING ROADS.
0720 PM TSTM WND DMG 2 N CLINTON 43.08N 75.38W
10/15/2017 ONEIDA NY 911 CALL CENTER
TREES AND WIRES DOWN
0725 PM TSTM WND DMG DRYDEN 42.49N 76.30W
10/15/2017 TOMPKINS NY 911 CALL CENTER
TREES AND WIRES DOWN
0730 PM TSTM WND DMG VIRGIL 42.52N 76.18W
10/15/2017 CORTLAND NY 911 CALL CENTER
2 TREES IN ROAD
&&
BGMLocal storm report, Oct 15, 10:00 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG AUBURN 42.93N 76.57W
10/15/2017 CAYUGA NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN IN CITY
&&
CORRECTED EVENT TIME
BGMNearby
Frost Advisories in New York, 2017Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.